Membership information +44 113 241 0727
Medicolegal advice +44 113 243 6436

Phenytoin toxicity

01 February 2005

Mr O was a young man who had become symptomatic with myotonic dystrophy during the early part of his adolescence. The condition was being managed by Dr J, who had recently received advice from a prominent neurologist that the off-licence prescription of phenytoin would benefit her patient.

Mr O was duly started on 200mg of the drug to be taken once a day. Four months later the dose was increased to 300mg.

Six weeks after the dosage increase, Mr O was seen by a partner of Dr J after complaining of dizziness. The doctor made a provisional diagnosis of vestibulitis, but made a note of ‘phenytoin toxicity?’ in the medical record.

A week later, Mr O came to see Dr J again. She noted that the symptoms of vestibular neuronitis were still present, and suggested a course of betahistine. Mr O continued to suffer from dizziness, however, and a fortnight later his condition was sufficiently worrying for him to be referred to a neurology unit.

Tests carried out in the outpatient clinic revealed a phenytoin level of 43.9mg/l – twice the upper limit of the normal therapeutic range. The medication was stopped, and restarted 48 hours later at a lower dose.

Four months later, the phenytoin was withdrawn completely after an MRI scan revealed mild cerebellar atrophy. A follow-up scan after three months showed that the atrophy was now profound. When a case was lodged against the two GPs, it was claimed that Mr O had been left with significant cognitive problems resulting from phenytoin intoxication.

This, it was also asserted, was sufficient to prevent him from maintaining ‘normal, open employment now or at any time in the future’.

Learning points

In this case we accepted that the continued prescribing of phenytoin, even when toxicity was suspected, was a breach of duty. The patient, however, had a pre-existing morbidity that already excluded him from many activities. Consequently, we argued that the negligence had led to less harm than was being claimed. The eventual settlement sum was considerably less than that sought by Mr O.